Arkansas, 2008

Hail and Damaging Winds in Arkansas, August 2, 2008

August 2, 2008 · NWS LZK · 8 events in 4 counties and zones

A large ridge of high pressure asserted itself during the first few days of August. While very hot and dry conditions existed across the state, isolated showers and thunderstorms managed to develop on the 2nd during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large ridge of high pressure asserted itself during the first few days of August. While very hot and dry conditions existed across the state, isolated showers and thunderstorms managed to develop on the 2nd during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 2, 12:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 12:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SAT AUG 2 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CONCERN WITH THIS FORECAST IS THE HEAT...AND EXPANDED HEAT
ADVISORY EARLIER TO INCLUDE ALL COUNTIES. WITH HIGHS CONTINUING TO
RISE A COUPLE OF DEGREES EACH DAY...AND DEW POINTS REMAINING IN THE
LOWER 70S...HAVE DECIDED TO EXTEND HEAT ADVISORY THROUGH TUESDAY.

WITH THE STRONG HIGH PRESSURE REMAINING OVER THE AREA...DRY
CONDITIONS WILL CONTINUE. WILL SEE SOME AFTERNOON CUMULUS
DEVELOPMENT...BUT THAT WILL BE ABOUT IT. MAY SEE SOME ISOLATED
CONVECTION DEVELOP DUE TO THE EXTREME TEMPERATURES LATER IN THE
SHORT TERM...BUT NOT ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME.

FOR THE MOST PART...WENT A FEW DEGREES BELOW GUIDANCE FOR AFTERNOON
HIGHS...AS MAV HAS BEEN RUNNING TOO WARM LATELY...AND ALSO TWEAKED
FOR LOCAL EFFECTS. READINGS WILL ONLY FALL INTO THE MID 70S
OVERNIGHT...WHICH WILL NOT PROVIDE MUCH RELIEF FROM THE HEAT.
&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
RIDGE LOOKS LIKE IT WILL START TO SHOW SIGNS OF BREAKING DOWN AROUND
MID TO LATE IN THE WEEK. THIS WILL ALLOW A FRONT TO MOVE DOWN FROM
THE PLAINS AND CLOSE TO THE AREA. FRONT COULD AT LEAST MOVE INTO
NORTHERN ARKANSAS BY THE END OF THE WEEK...AND MAY STALL OUT
SOMEWHERE OVER THE REGION. PRESENCE OF THE BOUNDARY WILL ALLOW FOR
SMALL RAIN CHANCES TO ENTER BACK INTO THE FORECAST. THIS FAR OUT...
CONFIDENCE IN THIS SCENARIO ISN/T THAT GREAT...GIVEN STRENGTH OF THE
UPPER RIDGE IN PLACE.

AS FAR AS FORECAST TEMPERATURES GO...GFS MOS NUMBERS SEEM A BIT TOO
HOT...SO TENDED TO GO A LITTLE BELOW THOSE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     73 101  74 101 /  10   0   0   0
CAMDEN AR         75 104  77 104 /  10   0   0   0
HARRISON AR       71 100  73 101 /   0   0   0   0
HOT SPRINGS AR    74 104  77 105 /  10   0   0   0
LITTLE ROCK   AR  75 103  76 103 /  10   0   0   0
MONTICELLO AR     75 103  77 103 /  10   0   0   0
MOUNT IDA AR      73 105  76 105 /   0   0   0   0
MOUNTAIN HOME AR  71 101  73 101 /   0   0   0   0
NEWPORT AR        74 100  74 101 /  10   0   0   0
PINE BLUFF AR     76 103  77 103 /  10   0   0   0
RUSSELLVILLE AR   72 103  75 104 /   0   0   0   0
SEARCY AR         74 101  75 102 /  10   0   0   0
STUTTGART AR      76 102  76 102 /  10   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...58 / LONG TERM...57
Hazardous weather outlook, Aug 2, 4:00 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 2 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL HIGH PRESSURE WILL BE THE DOMINATE WEATHER FEATURE
THROUGH TONIGHT WITH MORE HOT AND HUMID WEATHER EXPECTED. THE
COMBINATION OF HEAT AND HUMIDITY WILL PRODUCE HEAT INDICES IN THE
105 TO 110 DEGREE RANGE. ALSO...OVERNIGHT LOWS WILL NOT COOL OFF
THAT MUCH...AND WILL NOT BRING MUCH RELIEF FROM THE HEAT.

AS SUCH...A HEAT ADVISORY REMAINS IN EFFECT FOR ALL BUT THE FAR
NORTHWEST COUNTIES. EVEN THOUGH THE FAR NORTHWEST COUNTIES ARE
CURRENTLY NOT UNDER A HEAT ADVISORY...HEAT INDICES WILL STILL
EXCEED THE CENTURY MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UPPER LEVEL HIGH PRESSURE WILL REMAIN PARKED OVER THE AREA THROUGH
MONDAY WITH THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY
CONTINUING. THE HEAT ADVISORY CURRENTLY IN EFFECT WILL CONTINUE
THROUGH MONDAY NIGHT...AS HEAT INDEX VALUES WILL REMAIN IN THE 105
TO 110 DEGREE RANGE. IT IS POSSIBLE THAT THE HEAT ADVISORY WILL NEED
TO BE EXTENDED BEYOND MONDAY AS THE HIGH PRESSURE WILL REMAIN OVER
THE AREA.

SOME RELIEF IS SEEN TOWARDS THE MIDDLE TO THE END OF NEXT WEEK AS
THE UPPER LEVEL RIDGE IS EXPECTED TO FLATTEN OUT SOMEWHAT. A FRONTAL
BOUNDARY IS EXPECTED TO APPROACH NORTHERN ARKANSAS AROUND THURSDAY
BUT WILL ONLY BRING A SLIGHT CHANCE OF RAIN WITH IT. WHILE RAINFALL
WILL BE SCARCE...TEMPERATURES ARE EXPECTED TO RETURN TO NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The Little Rock radar (KLZK), 86 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hot Spring

When
August 2, 2:45 PM CST
Where
Hot Spring County, 5 mi W of Lono
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -92.787

Hail, Hot Spring

When
August 2, 3:50 PM CST
Where
Hot Spring County, 3 mi SW of Malvern
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.339, -92.837

Hail, Hot Spring

When
August 2, 3:55 PM CST
Where
Hot Spring County, Central
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.300, -92.850

Thunderstorm Wind, Hot Spring

When
August 2, 3:55 PM CST
Where
Hot Spring County, 3 mi SW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.339, -92.837

A few trees were blown down.

Hail, Pike

When
August 2, 4:55 PM CST
Where
Pike County, Kirby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.250, -93.630

Hail, Pulaski

When
August 2, 5:00 PM CST
Where
Pulaski County, Higgins
Measured
0.88 in hail
Reported by
Public
Coordinates
34.650, -92.230

Thunderstorm Wind, Polk

When
August 2, 6:11 PM CST
Where
Polk County, 1.17 mi S of Cherry Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.563, -94.002

Trees were down between Cherry Hill and Opal on county roads 67, 663, and 664.

Hail, Polk

When
August 2, 6:22 PM CST
Where
Polk County, Hatfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.480, -94.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125297, 125298, 125299, 125303, 125300, 125301, 125304, 125302.